Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

June 8, 2016Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Jun 8, 2016, 4:21 PM MDT for Niobrara County, Wyoming. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2016, 4:21 PM MDT (22:21 UTC)
Expired
Jun 8, 2016, 5:00 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 133 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:34 PM MDTTSTM WND GST 5048 Nne Lusk, WY
Jun 8, 4:41 PM MDTHAIL 1.545 Nne Lusk, WY
Jun 8, 5:10 PM MDTHAIL 0.8842 Nne Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-418 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WWUS85 KCYS 082221
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT WED JUN 8 2016
 
WYZ102-082300-
NIOBRARA COUNTY WY-
421 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 500 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEWEY TO MULE CREEK
JUNCTION...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MULE CREEK JUNCTION AROUND 425 PM MDT. 

LAT...LON 4332 10406 4330 10405 4321 10413 4341 10424
      4351 10417 4350 10406
TIME...MOT...LOC 2220Z 327DEG 10KT 4360 10402 4339 10419 

$$

RUBIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:55 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 8, 2:55 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
255 PM MDT WED JUN 8 2016

.SHORT TERM...(This evening through Friday night)
Issued at 231 PM MDT Wed Jun 8 2016

A weak shortwave is currently overhead, and combined with warm sfc
temps, the LAPS shows 500-1000 j/kg of CAPE across much of the area.
Starting to isolated to scattered convection develop along and west
of the Laramie Range.   With weak flow aloft and only around 20 kts
of bulk shear, the chances for any organized tstms will be limited
through the evening.  Main threat will be gusty winds will deep
boundary layers and large dewpoint depressions.  The main story
through the short term will be the very warm temperatures.  Heights
aloft rise for Thursday and Friday with 700mb temps of 16-18C. Highs
will be around 15-20 degrees above normal with some locations
approaching record levels.  The NAEFS mean is in the 95-99th
percentile for 700 mb temps, a testament to just how warm it will be
for early to mid June. The coverage of storms will drop off on
Thursday and Friday with the warming aloft.

.LONG TERM...(Saturday through Wednesday)

Issued at 231 PM MDT Wed Jun 8 2016

An upper level ridge will be the main weather influence Saturday.
Very warm temperatures and minimal chances of precipitation to
start off the weekend. Widespread highs in the 90s for the
Nebraska Panhandle on Saturday with 80s for southeast Wyoming.

The ridge will begin to break down Sunday with increasing clouds,
slightly cooler temperatures, and increasing chances for
precipitation. The main cooldown will occur Monday and Tuesday as
a shortwave trough moves into the area and the upper level ridge
flattens. The models are not in great agreement with timing and
placement of the shortwave so still a lot of uncertainty where the
main chances for precipitation will occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM MDT Wed Jun 8 2016

Isolated showers and thunderstorms will develop over the
mountains of southeast Wyoming this afternoon. While most of this
activity will be found in and near the mountains, a few
thunderstorms may spread into the plains by late this afternoon
and into early evening. A few stronger thunderstorms may produce
small hail and wind gust to around 60 mph. Most thunderstorm
activity will die out early this evening.

&&

.FIRE WEATHER...
Issued at 231 PM MDT Wed Jun 8 2016

With the above normal temperatures, minimum afternoon humidity
values will fall to 15-25 percent through Saturday.  No fire weather
concerns are expected however, as fuels are in greenup and winds
will mostly be below critical levels.

&&

.HYDROLOGY...
Issued at 231 PM MDT Wed Jun 8 2016

Warm temperatures this week will promote elevated snowmelt and
runoff into the headwaters of the Upper North Platte, Little Snake
and Laramie Rivers. Low temperatures this week will be in the 40s
with highs ranging from 65 to 75 at elevations between 9000 and
10000 ft. Creeks and streams in southeast Wyoming will experience
rises as a result. The Lower North Platte River in the western
Nebraska Panhandle can expect steady to slowly falling water levels
this week due to limited reservoir releases.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.

&&

SHORT TERM...ZF
LONG TERM...SML
AVIATION...SML
FIRE WEATHER...ZF
HYDROLOGY...ZF
Hazardous weather outlook, Jun 8, 2:57 PM MDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
257 PM MDT WED JUN 8 2016

WYZ101>119-091130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
257 PM MDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND THIS EVENING MAINLY IN AND NEAR THE MOUNTAINS BUT A
FEW THUNDERSTORMS MAY SPREAD INTO THE PLAINS. OUTSIDE OF GUSTY WINDS
NEAR THUNDERSTORMS...IMPACTS ARE EXPECTED TO BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE EACH
AFTERNOON LATE THIS WEEK AND LATE NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED

NEZ002-003-019>021-054-055-095-096-091130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
257 PM MDT WED JUN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING. OTHER THAN GUSTY
WINDS NEAR THUNDERSTORMS...IMPACTS ARE EXPECTED TO BE LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED

In the hours before

Special weather statement, Jun 8, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT WED JUN 8 2016

WYZ102-082300-
NIOBRARA COUNTY WY-
421 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 500 PM MDT...

AT 420 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEWEY TO MULE CREEK
JUNCTION...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  MULE CREEK JUNCTION AROUND 425 PM MDT.

LAT...LON 4332 10406 4330 10405 4321 10413 4341 10424
      4351 10417 4350 10406
TIME...MOT...LOC 2220Z 327DEG 10KT 4360 10402 4339 10419

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:52 PM MDTSpecial Weather StatementCYSLaramie38 min
Jun 8, 4:49 PM MDTSevere Thunderstorm WarningCYSNiobrara42 min
Jun 8, 4:54 PM MDTSpecial Weather StatementCYSSioux51 min
Jun 8, 5:17 PM MDTSpecial Weather StatementCYSMorrill43 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.